Beware of the sun if you take these drugs
Did you know that your medication can damage skin? Most of you don’t even think about that as a side effect.
Photosensitivity is a fairly common skin reaction that is sparked by taking medicines that interact with ultraviolet (UV) radiation from the sun or from tanning beds.
It happened to me once, and luckily the red burning rash and tingling affected only my hands. It took only two hours of sun exposure on a shady trail while hiking in California. Still, it rendered me out of writing commission for a few days.
The big problem is that photosensitivity reactions are highly unpredictable. Nothing may happen the first three times you go swimming, but then the next time it’s dreadful. The reaction can differ with each exposure, and with the specific medication you take. Also, perfumes containing “6-methylcoumarin” or “musk ambrette” may cause skin allergies, so it’s not just drugs.
For example, a classic reaction is a severe sunburn, but also possible are brown splotches in your skin, redness, pain and tenderness, an actual bumpy rash, hives or other inflammation. Photosensitivity reactions are very individual. Some may be reversible in a few days, while others may cause permanent skin damage.
So, just because you do not have a problem with medication now, doesn’t guarantee smooth sailing every time you take it. There are hundreds of offenders, and the list below does not mean you’ll have a reaction at all. It just means the possibility exists.
Antibiotics: Sulfamethoxazole, tetracycline, doxycycline, ciprofloxacin, and the UTI drug nitrofurantoin.
Psychoactive medications: Amitriptyline, imipramine, and other tri-cyclic antidepressants. Also sertraline (Zoloft), venlafaxine (Effexor), mirtazapine (Remeron) and alprazolam (Xanax). The blockbuster Aripiprazole (Abilify) is another psyche med that has been associated with skin eruptions and sensitivity.
Accutane and Retin A: These are used to improve skin, so it’s ironic that it can produce a photosensitivity reaction, but they’re biggies.
Allergy meds and antihistamines: Cetirizine, diphenhydramine, loratadine and other blockbusters.
Blood pressure medications: Enalapril and amlodipine can sometimes cause “Subacute Cutaneous Lupus Erythematosus” (SCLE), a painful skin eruption. Other offenders in this category include Vaseretic, Lotensin HCT, Dyazide and Hyzaar. Beta-blockers, diuretics and vasodilators also require extra sun caution.
Diabetic drugs: Glipizide, glyburide, tolbutamide, glimepiride and others. Metformin does not usually cause any problem.
Birth control pills or menopausal drugs: (Any of them. There are hundreds.) Patches, pills, all of them can produce a ‘photo’ reaction.
Statin cholesterol drugs: All of them — atorvastatin, fluvastatin, lovastatin, pravastatin, simvastatin — have the ability.
Diuretics: Many of them are skin sensitizers, however the popular HCTZ (hydrochlorothiazide), can cause a dangerous SCLE reaction. Any drug containing HCTZ is a potential offender.
Anti-inflammatory (NSAID) drugs: Ibuprofen, ketoprofen, naproxen and celecoxib.
My list is not complete, so ask your pharmacist about your particular medications. Please use natural sunscreens and sunblocks, and wear wide-brimmed hats as well as clothing that covers you up well. Aloe vera creams are soothing, as is the gel right from the plant.
If you experience a reaction, try putting lavender essential oil (20 drops) and peppermint oil (2 drops) in some cold water, then make a cold compress out of that. It will cool on contact. Compresses with comfrey root, baking soda water or lavender oil are the fastest way to take the sting out.
This information is opinion only. It is not intended to treat, cure or diagnose your condition. Consult with your doctor before using any new drug or supplement.
Suzy Cohen is a registered pharmacist and the author of The 24-Hour Pharmacist and Real Solutions from Head to Toe. To contact her, visit www.SuzyCohen.com.